Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 55, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 18, 2017, 7:48 PM EDT for Watauga County, North Carolina. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2017, 7:48 PM EDT (23:48 UTC)
- Expired
- May 18, 2017, 8:20 PM EDT
- In force
- 32 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Watauga County, NC
The radar
The Roanoke radar (KFCX), 146 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 8:03 PM EDT | TSTM WND DMG | 2 N Blowing Rock, NC | ONE TREE DOWN AT THE INTERSECTION OF FLAT TOP ROAD AND FOREST PARK DRIVE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1297 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
929
WUUS51 KRNK 182348
SVRRNK
NCC189-190045-
/O.NEW.KRNK.SV.W.0055.170518T2348Z-170519T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
748 PM EDT THU MAY 18 2017
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Southern Watauga County in northwestern North Carolina...
* Until 845 PM EDT
* At 748 PM EDT, severe thunderstorms were located along a line
extending from Rutherwood to Blowing Rock to Seven Devils, moving
east at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage
to trees and power lines.
* Locations impacted include...
Boone...
Blowing Rock...
Deep Gap...
Blowing Rock In Caldwell County...
and Rutherwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds, as well as
deadly cloud to ground lightning. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.
Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3626 8162 3624 8148 3623 8147 3622 8147
3617 8148 3614 8150 3612 8154 3612 8177
TIME...MOT...LOC 2348Z 256DEG 6KT 3623 8160 3613 8170 3613 8184
HAIL...1.00IN
WIND...60MPH
$$
RAB2 follow-up statements
114
WWUS51 KRNK 190009
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
809 PM EDT THU MAY 18 2017
NCC189-190045-
/O.CON.KRNK.SV.W.0055.000000T0000Z-170519T0045Z/
Watauga NC-
809 PM EDT THU MAY 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR SOUTHEASTERN WATAUGA COUNTY...
At 807 PM EDT, severe thunderstorms were located along a line
extending from Rutherwood to Aho to Moses Cone Memorial Park, moving
east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage to
trees and power lines.
Locations impacted include...
Boone...
Blowing Rock...
Deep Gap...
Blowing Rock In Caldwell County...
and Rutherwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3626 8162 3624 8148 3623 8147 3622 8147
3617 8148 3614 8150 3612 8154 3612 8177
TIME...MOT...LOC 0007Z 254DEG 8KT 3624 8157 3617 8164 3614 8170
HAIL...1.00IN
WIND...60MPH
$$
RAB756
WWUS51 KRNK 190020
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
820 PM EDT THU MAY 18 2017
NCC189-190029-
/O.CAN.KRNK.SV.W.0055.000000T0000Z-170519T0045Z/
Watauga NC-
820 PM EDT THU MAY 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WATAUGA COUNTY
has been CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled. However heavy rain
remains possible with these thunderstorms.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3626 8162 3624 8148 3623 8147 3622 8147
3617 8148 3614 8150 3612 8154 3612 8177
TIME...MOT...LOC 0018Z 256DEG 6KT 3624 8155 3617 8162 3614 8168
$$
RABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:04 PM EDT, 4 hours 44 minutes earlier.
Area forecast discussion, May 18, 3:04 PM EDT, 4 hours 44 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 304 PM EDT Thu May 18 2017 .SYNOPSIS... High pressure east of the Carolinas will continue to produce a warm and humid southwest flow of air through tonight. The increasing moisture will result in a threat for widely scattered showers and storms into tonight, especially across the higher terrain. A weak cold front will approach from the northwest Friday, providing a better focus for showers and thunderstorms. && .NEAR TERM /THROUGH FRIDAY/... As of 230 PM EDT Thursday... Convection has been slow to develop this afternoon likely due to mixing of dry air aloft and better focus remaining just west of the ridges along a residual trough axis. MLCAPE values also reflect a bit less instability with the best convergence along the southern Blue Ridge where expect more coverage to develop over the next few hours. However guidance remains inconsistent with the latest RAP showing some broken clusters western third, while the HRRR more of a shotgun pattern mountains into early evening. Therefore other than to cut back on pops initially will keep in chances mainly west until just after sunset for now. Initial shearing shortwave will pass well north tonight allowing for a continued weakening of the upper ridge overnight into Friday. May see a few showers linger due to possible outflow and leftover instability into late this evening, and over the far west for late tonight as perhaps another band of convection arrives ahead of an upstream cold front. This shown by a few models so after decreasing pops this evening, will bump back up espcly northwest by daybreak. Otherwise will call it mainly partly cloudy overnight under residual debris clouds including spots of stratus/fog late. Should be quite muggy with dewpoints keeping lows mostly in the 60s except for a few 50s valleys. Still some uncertainty with convective coverage Friday ahead of a slow moving backdoor front approaching from the north under flat flow aloft. Guidance does show a weak shortwave rotating in ahead of the boundary and may coincide with pre-frontal convergence during time of max heating to spark some deeper bands of storms espcly west in the afternoon. This in conjunction with better lapse rates aloft and decent instability without much cap. However flow/shear remains quite weak within a more westerly flow regime that could result in only scattered clusters of shra/tsra as suggested by the SPC-WRF/Nam, with perhaps a more organized area of convection to the northwest closer to the front. Also early clouds along with far western showers could hinder instability for a bit so running with mainly mid/high chance pops with brief likelys mainly southwest sections where late day convergence looks best. Appears temps similar to today pending the degree of insolation with highs mostly 80-85 mountains and mid/upper 80s east with more humidity around. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 230 PM EDT Thursday... A back-door cold front draped from Ohio to northern Virginia will sink south as a weak surface wave moves off the Virginia coast Friday night. This boundary will become stationary over southern Virginia Saturday morning. Some models are agressive with allowing this front to move south during the day Saturday. However, with a heat ridge across the southeast and no jet overhead, it will take some strong diurnal convection along the boundary to help it move south during the day. Strong convection maybe possible during the mid afternoon, but the boundary may not start moving until after sunset Friday evening. Convection likely Saturday afternoon for area outside of the wedge. Mechanisms will be a combination of diurnal heating, orographical and frontal lift. As storms get going in the mid to late afternoon, outflow boundaries will also help initiate convection over North Carolina. Areas inside the wedge could see a showers with a few rumbles of thunder from elevated instabilities. Tricky temperatures forecast Saturday depending on where the wedge stalls. Inside, temperatures will range from the upper 60s to mid 70s. Outside the wedge. temperatures could warm into the upper 70s to mid 80s. The wedge will sit over the area Saturday night into Sunday morning, then erode during the day Sunday as a front moves over the Ohio- Tennessee Valley. The piedmont may not see the wedge erode until late in the afternoon. Showers from the front will enter the mountains during the late afternoon/evening. Some strong storms are possible especially with an eroding wedge boundary. Majority of the showers will enter the mountains after peak heating, therefore limiting the potential of strong storms to just a few. Showers expected to move east of the Blue Ridge after midnight, then east over the coastal piedmont by noon Monday. Jet dynamics and instabilities remain high enough to keep some mention of thunder overnight. Another tricky temperatures forecast for Sunday with wedge eroding and convection coming in late in the afternoon from the next front. Thinking wedge will be gone by mid afternoon allowing temperatures to warm very quickly before frontal showers move in. Sunday afternoon temperatures should warm into the upper 70s to lower 80s. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 240 PM EDT Thursday... The front and rain will clear the area by Monday afternoon. High pressure will bring a brief period of dry weather from Monday afternoon into Tuesday evening. A strong cold front will move across the region Wednesday. A dry slot will grace the area Wednesday night then the upper level portion of the storm will move across the area Thursday. Temperatures will remain close to normal for early next week, then fall below normal to end the week. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... As of 1220 PM EDT Thursday... VFR conditions expected to continue through the TAF valid period. The only exceptions will be the development of widely scattered shra/tsra this afternoon between 18z/2PM and 00Z/8PM, and some late night - early morning fog Friday morning espcly where earlier rain occurred. Therefore will continue with the going VCTS mention at all TAF sites along and west of the Blue Ridge for a few hours late this afternoon/evening and include a TEMPO for showers outside of the deeper convection. A period of fog/mist will also be possible espcly in some of the western valleys late tonight espcly KLWB/KBCB so included a low confidence MVFR mention in these spots. SCT-BKN layer of stratus is also possible early Friday morning mainly around KBLF given westerly flow. This could result in local IFR cigs. Medium confidence for the remainder of the TAF period per thunderstorm uncertainties and fog/stratus potential late tonight. Better threat for greater coverage of afternoon showers/thunderstorms Friday with periodic rounds of sub-VFR possible Friday afternoon/evening as a frontal boundary moves southeast toward the central Appalachians. Low clouds from earlier burn off of fog along with possible convection to the west could result in MVFR cigs through midday Friday mountains. Otherwise wont include any shra/tsra mention on Friday as appears most coverage wont occur until near or after the end of the valid TAF period. Extended Aviation Discussion... The front is forecast to stall across the region into this weekend, with best shower/storm chances over the mountains Saturday afternoon/evening. Coverage should then trend more isolated until late Sunday as this residual boundary lifts out to the northeast ahead of another cold front approaching from the west. This front may then bring another round of deeper convection to the mountains by Sunday evening and over much of the region into Sunday night. Front crosses the region Monday morning with possible residual sub-VFR in the east early on and across the mountains due to upslope flow through much of the day. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JH/PM NEAR TERM...JH SHORT TERM...RCS LONG TERM...RCS AVIATION...JH/PM
Hazardous weather outlook, May 18, 3:37 PM EDT, 4 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 337 PM EDT Thu May 18 2017 NCZ004>006-020-VAZ043>047-058-059-191945- Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte- 337 PM EDT Thu May 18 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia and south central Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Isolated strong to severe thunderstorms will be possible Friday afternoon ahead of an approaching cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508- 191945- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles- Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA- Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst- Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 337 PM EDT Thu May 18 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Isolated strong to severe thunderstorms will be possible Friday afternoon ahead of an approaching cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 18, 6:32 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
632 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM TSTM WND DMG 3 NNE HILLSVILLE 36.81N 80.70W
05/18/2017 CARROLL VA 911 CALL CENTER
THUNDERSTORM WINDS DOWNED TWO TREES ALONG BUCK HORN ROAD,
TEMPORARILY CLOSING THE ROADWAY.
&&
JMORROWLocal storm report, May 18, 6:37 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
637 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLASH FLOOD 4 ENE HILLSVILLE 36.79N 80.67W
05/18/2017 CARROLL VA PUBLIC
HEAVY RAINFALL FROM TRAINING THUNDERSTORMS CAUSED A SMALL
STREAM TO FLOW OVER PILGRIMS TRAIL DEPOSITING DEBRIS NEAR
THE INTERSECTION OF US221 AND STATE ROUTE 673. FLOODING
IS ONGOING AT THE TIME OF THIS REPORT.
&&
JMORROWSpecial weather statement, May 18, 6:42 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
642 PM EDT THU MAY 18 2017
VAZ032-182345-
Patrick-
642 PM EDT THU MAY 18 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PATRICK COUNTY THROUGH
745 PM EDT...
At 639 PM EDT, radar indicated that strong thunderstorms were
located along a line extending from Buffalo Ridge to near Meadows Of
Dan. the storms were nearly stationary...and as a result producing
potentially flooding rainfall.
Winds in excess of 30 mph and pea size hail are also possible with
these storms.
Locations impacted include...
Woolwine...
Meadows Of Dan...
and Buffalo Ridge.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3669 8046 3670 8045 3671 8046 3672 8046
3675 8045 3674 8040 3676 8040 3677 8039
3682 8027 3677 8009 3674 8009 3660 8039
TIME...MOT...LOC 2239Z 304DEG 1KT 3676 8028 3670 8045
RABSpecial weather statement, May 18, 7:11 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
711 PM EDT THU MAY 18 2017
VAZ015-016-032-190015-
Grayson-Patrick-Carroll-
711 PM EDT THU MAY 18 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN
CARROLL...SOUTHEASTERN GRAYSON AND SOUTHWESTERN PATRICK COUNTIES AND
THE SOUTHERN CITY OF GALAX THROUGH 815 PM EDT...
At 710 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Laurel Fork to Baywood. Movement was east
at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Galax...
Fancy Gap...
Ararat...
Cana...
and Laurel Fork.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3656 8100 3656 8102 3663 8107 3677 8051
3655 8034
TIME...MOT...LOC 2310Z 278DEG 14KT 3674 8052 3662 8104
RABLocal storm report, May 18, 7:19 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
719 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM FLASH FLOOD 4 ENE HILLSVILLE 36.79N 80.66W
05/18/2017 CARROLL VA FIRE DEPT/RESCUE
HEAVY RAINFALL FROM NUMEROUS THUNDERSTORMS RESULTED IN
MULTIPLE MUDSLIDES ALONG BUCK HORN ROAD. ADDITIONAL
REPORTS OF ONGOING FLOODING ACROSS THE HILLSVILLE TO
DUGSPUR AREAS HAVE BEEN CALLED INTO THE EMERGENCY
SERVICES.
&&
JMORROWLocal storm report, May 18, 7:35 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
735 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLASH FLOOD 1 SW DUGSPUR 36.80N 80.64W
05/18/2017 CARROLL VA 911 CALL CENTER
TRAINING THUNDERSTORMS RESULTED IN FLASH FLOODING IN
SEVERAL SPOTS ALONG US 221 OR FLOYD PIKE. NUMEROUS
MUDSLIDES HAVE ALSO BEEN REPORTED, INCLUDING ONE NEAR THE
6000 BLOCK OF FLOYD PIKE. ADDITIONAL MUDSLIDES AND ROAD
CLOSURES DUE TO CREEK FLOODING HAVE ALSO BEEN REPORTED.
FLOODING CONTINUES ACROSS MUCH OF THE AREA.
&&
JMORROWNearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.